271: A rare adverse effect of montelukast treatment: ecchymosis

Conference: 
Author(s): 
Ö. Türedi, C. Aypak, N. Solmaz, H. Yikilkan, S. Görpelioglu
Family Medicine, Dışkapı Yıldırım Beyazıt Training and Research Hospital, Ankara, Turkey
Text: 
Objective: montelukast is a leukotriene receptor antagonist that has been found to be effective both in the treatment of allergic rhinitis and asthma. The dermal side-effects of montelukast have rarely been reported.
Methods: Here we present a 31-year-old woman with complaint of ecchymosis affecting the lower extremities after initiation of treatment with montelukast (10 mg once daily) for her chronic asthmatic bronchitis. She had a 2-year history of asthma treated with inhalant budesonide. She had not consumed other new drugs, over-the-counter medications, or herbal products, and had not modified her dietary habits.
Results: Clinical examination of systems was normal except for painless multiple petechial lesions on the lower extremities. Laboratory results (complete blood cell count, erythrocyte sedimentation rate, seric iron, and routine biochemical parameters, and urine and parasitical stool examinations), all of which were normal. Autoantibody screening yielded negative results for rheumatoid factors, antinuclear antibodies, cryoglobulin and perinuclear antineutrophil cytoplasmic antibodies (p-ANCA). The skin biopsy of the lesions revealed no specific pathology. The dermal lesions resolved within ten days after the suspension of montelukast. When she resumed montelukast; after 2 days, she developed lower extremity bruising again. We attributed the adverse reaction to montelukast because of the temporal relationship between use of montelukast and bruising, the positive rechallenge and the absence of other identified causative factors.
Conclusions: Physicians should be aware of potential adverse reactions of montelukast because of increasing use of it in bronchial asthma and allergic rhinitis.

Disclosure: No conflict of interest declared